Maine, 2017

Hail and Damaging Winds in Maine, June 30, 2017

June 30, 2017 · NWS GYX · 5 events in 1 county or zone

A warm front was stalled over northern Maine on the afternoon of the 30th. A shortwave approaching from the west was the catalyst for afternoon showers and thunderstorms in the warm sector south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm front was stalled over northern Maine on the afternoon of the 30th. A shortwave approaching from the west was the catalyst for afternoon showers and thunderstorms in the warm sector south of the front. Many locations reported wind damage in southern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 30, 1:22 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 30, 1:22 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Gray ME
222 PM EDT Fri Jun 30 2017

.SYNOPSIS...
A warm front will remain draped across northern Maine overnight as a
a cold front slowly approaches from the west. The cold front will
shift into western New England on Saturday and will push offshore
Saturday night. A narrow ridge of high pressure will build in from
the west on Sunday. A secondary cold front will push east through
the region Sunday night. High pressure will gradually build in from
the west Monday through Tuesday and will shift offshore on
Wednesday. Weak low pressure will pass south of the region on
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 18z...a 1007 millibar low was centered north of Lake Huron
with a warm front extending along the Ontario-Quebec border
through northern New Hampshire and central Maine. The shortwave
impulse over upstate New York and Ontario on GOES water vapor
imagery will cross the area the first half of tonight accompanied
by an associated convective complex. The broken cloud deck across
the area...as well as upstream...will allow sufficient heating to
produce some additional convection this afternoon and early
evening with modified soundings yielding up to 1500 J/KG of CAPE
with strong wind gust potential in larger storms. Otherwise...any
severe threat with this convection will quickly morph into a flood
threat especially if the activity trains across locations that
experienced heavy rainfall overnight. The morning RAOBs show PWATs
near two inches and heavy rainfall and localized flooding could be
an issue the first half of tonight. Activity with become scattered
overnight with the loss of heating and passage of the shortwave
impulse with partly cloudy skies and areas of haze and fog developing
in the humid airmass. Lows tonight will be in the 60s and lower
70s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Any fog and haze will quickly lift on Saturday with the exception
of the Maine mid coast where fog and stratus could linger for
much of the morning. Strong heating is likely ahead of the
advancing cold front with CAPEs at or above 2000 J/KG by
afternoon. Scattered storms will develop by late morning with more
organized and widespread storms developing during the afternoon
as the wind field strengthens ahead of the cold front and upper
trough. Damaging winds appears to be the primary threat with large
hail confined to the strongest cells. Storms will have a tendency
to train as the upper flow becomes more parallel to the front and
heavy rain with localized flooding will remain a threat. Highs
Saturday in the 80s from the southern half of New Hampshire into
adjacent southwest Maine with 70s further north. It'll be an
uncomfortable day with dewpoints approaching 70F. Heat indices
over southern New Hampshire and extreme southwest Maine should
reach the lower 90s.

Convection will end Saturday night as the cold front sweeps
eastward across the area and clears the coastline in the predawn
hours on Sunday. Lows should be in the 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Cold front will shift offshore early Sunday and generally stall just
offshore. A shallow ridge of high pressure will build in from the
west during the day bringing somewhat less humid air into the region
especially during the afternoon. With the front hanging just east of
the area don't expect much relief from the heat and will likely top
Saturdays highs by 10 degrees in southern New Hampshire and western
Maine. May be enough residual instability in coastal sections to pop
off a shower or two but moisture will be lacking as drier air moves
in from the west. Highs will range from the mid 70s to lower
80s north and in the mid 80s to near 90 in southern zones.

Shortwave approaching from the west will swing a secondary cold
front toward the region Sunday evening. Looking for increasing
clouds with a chance of showers after midnight. Best chance of
showers will be in northern zones with the better dynamics. The
front will shift offshore by Monday morning. Lows overnight will
range from the mid 50s to mid 60s.

Cooler and less humid air will settle into the region behind the
front on Monday on a brisk northwest flow. Looking for partly
sunny skies in the north and mostly sunny skies downwind of the
mountains. Highs will range through the 70s north and lower to
mid 80s south.

High pressure forecast to gradually build in from the west Monday
night through Tuesday bringing mostly clear skies and seasonable
temps. Lows overnight will range through the 50s to near 60. Highs
on Tuesday will range through the 70s to lower 80s.

Fair weather will continue Tuesday night into Wednesday as high
pressure crests over the area and then shifts offshore. Lows
Tuesday night will range through the 50s. Highs on Wednesday will
range from the mid 70s north to the mid 80s south.

Weak low pressure passing south of the region Wednesday night and
Thursday will bring increasing clouds in southern zones and may
brush southern zones with a few showers on Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term... Widely varying conditions through Saturday as
multiple rounds of showers and thunderstorms move through. In
the north expect cloud cover to remain throughout the period
with MVFR ceilings likely. In far southern NH VFR and high
clouds will be the default. This default will be broken by
several rounds of thunderstorms...the first overnight tonight
and then again Saturday afternoon. IFR conditions are expected
in these storms. IFR may also linger on the coast overnight
Friday into Saturday in Stratus and fog. Widespread MVFR and
areas of IFR or lower are likely in SHRA/TSRA Sat night.

Long Term...VFR Sunday through Wednesday with areas of IFR/LIFR
ceilings/vsby in morning valley fog.

&&

.MARINE...
Short Term...Seas and winds should remain just below SCA through
Saturday given stabilizing effect of the cool ocean waters. By
Saturday night...passage of a strong front may produce a period
of marginal SCA seas and wind gusts outside the bays.

Long Term...No problems noted.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through late Saturday night for MEZ007>009-
     012>014-020>022-028.
NH...Flash Flood Watch through late Saturday night for NHZ001>006.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ150-
     152-154.

&&
Hazardous weather outlook, Jun 30, 12:49 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
149 PM EDT Fri Jun 30 2017

MEZ018-019-NHZ010-013-011800-
Interior York-Interior Cumberland-Strafford-Interior Rockingham-
149 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for Maine, southwest Maine,
central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will develop along and south of a stalled
front this afternoon. While all storms will be capable of heavy
rainfall...the stronger storms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More thunderstorms will develop on Saturday. These storms will be
capable of very heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ007>009-012>014-020>022-NHZ001-002-004-006-011800-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Northern Coos-Southern Coos-Northern Carroll-
Southern Carroll-
149 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to heavy rainfall...thunderstorms this afternoon may be
strong with gusty winds the most likely threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

More thunderstorms will develop Saturday. Once again gusty winds
will be possible in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NHZ007>009-011-012-015-011800-
Sullivan-Merrimack-Belknap-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
149 PM EDT Fri Jun 30 2017

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More thunderstorms will develop on Saturday. These storms will be
capable of very heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NHZ003-005-011800-
Northern Grafton-Southern Grafton-
149 PM EDT Fri Jun 30 2017

...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

More thunderstorms will develop Saturday. Once again gusty winds
will be possible in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ023>027-NHZ014-011800-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Rockingham-
149 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will develop along and south of a stalled
front this afternoon. While all storms will be capable of heavy
rainfall...the stronger storms may also produce gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More thunderstorms will develop on Saturday. These storms will be
capable of very heavy rainfall and gusty winds.

Water temperatures at area beaches remain in the mid 50s presenting
a risk for hypothermia for recreational users during the holiday
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ028-011800-
Coastal Waldo-
149 PM EDT Fri Jun 30 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE SATURDAY NIGHT...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to heavy rainfall...thunderstorms this afternoon may be
strong to severe with gusty winds the most likely threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

More thunderstorms will develop Saturday. Once again gusty winds
will be possible in the stronger storms.

Water temperatures at area beaches remain in the mid 50s presenting
a risk for hypothermia for recreational users during the holiday
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ150>154-011800-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
149 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are possible over the waters this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

Pohl

In the hours before

Special weather statement, Jun 30, 2:05 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Gray ME
305 PM EDT FRI JUN 30 2017

MEZ012-019-301930-
Southern Oxford-Interior Cumberland-
305 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OXFORD AND WEST
CENTRAL CUMBERLAND COUNTIES...

At 303 PM EDT, a strong thunderstorm was located near Fryeburg,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bridgton, Fryeburg, Brownfield, Denmark and Sebago.

This also includes...
  Pleasant Mountain and Peary Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized drainage flooding.

LAT...LON 4394 7096 4406 7096 4406 7069 4394 7069
TIME...MOT...LOC 1903Z 267DEG 8KT 4399 7087

ES
Special weather statement, Jun 30, 2:24 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Gray ME
324 PM EDT FRI JUN 30 2017

MEZ012-019-302000-
Southern Oxford-Interior Cumberland-
324 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OXFORD AND
NORTHWESTERN CUMBERLAND COUNTIES...

At 323 PM EDT, a strong thunderstorm was located near Bridgton,
moving east at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bridgton, Naples, Hiram, Casco, Harrison, Denmark, Sebago and
Otisfield.

This also includes...
  Pleasant Mountain and Long Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4392 7085 4406 7084 4409 7050 4390 7051
TIME...MOT...LOC 1923Z 267DEG 8KT 4398 7074

ES

The radar

The Portland,ME radar (KGYX), 30 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cumberland

When
June 30, 2:40 PM EST to 2:44 PM EST
Where
Cumberland County, 0.5 mi W of Naples
Measured
0.88 in hail
Reported by
Social Media
Coordinates
43.970, -70.610

A thunderstorm produced 0.88 inch hail in Naples.

Thunderstorm Wind, Cumberland

When
June 30, 2:48 PM EST to 2:52 PM EST
Where
Cumberland County, 0.69 mi N of Casco
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.010, -70.520

A severe thunderstorm downed trees on a building and vehicle in Casco.

Thunderstorm Wind, Cumberland

When
June 30, 2:50 PM EST to 2:54 PM EST
Where
Cumberland County, 0.85 mi NW of Songo Lock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.940, -70.580

A severe thunderstorm downed trees on Songo School Road in Naples.

Thunderstorm Wind, Cumberland

When
June 30, 3:10 PM EST to 3:15 PM EST
Where
Cumberland County, 2.3 mi NNW of West Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.880, -70.400

A severe thunderstorm downed trees at the intersection of Campbell Shore Road and Lake Avenue in West Gray.

Thunderstorm Wind, Cumberland

When
June 30, 3:20 PM EST to 3:25 PM EST
Where
Cumberland County, 0.85 mi NW of North Windham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.840, -70.440

A severe thunderstorm downed trees and wires on Sand Bar Road in North Windham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709673, 709674, 709675, 709676, 709677.